Rhode Island, 2002

Damaging Wind and Lightning Strike in Rhode Island, August 2, 2002

August 2, 2002 · NWS BOX · 2 events in 1 county or zone

Severe thunderstorms downed several trees in Smithfield and Providence. Lightning from the same storms struck a communications tower and several utility poles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms downed several trees in Smithfield and Providence. Lightning from the same storms struck a communications tower and several utility poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 2, 3:05 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 2, 3:05 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
405 PM EDT FRI AUG 2 2002

...ACTIVE CONVCTV EVENT THIS AFTN/EVE...

SGNFCNT INSTBLTY...LO LVL WIND DIR SHEAR AND PREFNTL TROF HELPING
TRIGGER ACTIVE CONVCTN WITH SVRL SVR CELLS THRU LG PART OF CWA.
BEST FOCUS ALNG AND W OF ORE-BED-SFZ-IJD LN.  HI PRECIP WATERS AND
TENDCY FOR FRONT TO SLOW SETS STAGE FOR HVY DWNPRS AS WELL...SPCLY N
CT AND RI WHERE MAY SEE ISOLD 2 INCH AMTS.

EXPECT CONVCTN TO PERSIST OVRNGT ALG S COAST GIVEN LO LVL MOIST CONVG
FM FRONT AND INSTBLTY JUST ABV SFC.

HAVE REDUCED CHC SHRA/TSTM SAT AFTN TO JUST S COAST...NR WHERE FNT
HANGS UP AND DISSIPATES.

PLAN TO GO DRY DAYS 3 - 7.  ALTHO MRF MAY BE A LTL TOO AMPLIFIED...
BOTH OPTNL RUN AND ENSEMBLES SUG SFC HI PRES DOMINATING WED AND THU.
ENSEMBLES SUG WK FRONT PSBL FRI 8/9...BUT SIGNATURE LOOKS WK AND
MID/UPR FLOW LOOKS TO BE DRY WNW...SO WILL KEEP FRI DRY FOR NOW.

MARINE...PUT SOME ENHANCED WORDING IN ZNS FOR TSTMS THIS EVE.
OTRW...QUIET GRAD WINDS.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

THOMPSON

In the hours before

Special weather statement, Aug 2, 10:40 AM EST, 4 hours 35 minutes before
CTZ002>004-MAZ002>019-NHZ011-012-RIZ001>007-022130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1140 AM EDT FRI AUG 2 2002

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF SOUTHERN
NEW ENGLAND THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL BEGIN DEVELOPING ACROSS SOUTHWEST NEW HAMPSHIRE
AND WESTERN MASSACHUSETTS AROUND MID AFTERNOON...AND THEN SPREAD
INTO NORTHERN CONNECTICUT AND CENTRAL MASSACHUSETTS BY LATE
AFTERNOON.  THUNDERSTORMS WILL LIKELY AFFECT EASTERN MASSACHUSETTS
AND RHODE ISLAND BY EARLY EVENING...AND THEN LINGER ALONG THE RHODE
ISLAND AND MASSACHUSETTS SOUTH COAST WELL INTO THE EVENING.

THE AIR MASS IS SUFFICIENTLY UNSTABLE FOR A FEW STORMS TO BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS OF 60 MPH OR MORE AND POSSIBLY EVEN
LARGE HAIL.  MANY OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL PRODUCE FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS.  LOCAL
STREET FLOODING IS POSSIBLE.

ALTHOUGH THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS OVER MOST
OF SOUTHERN NEW ENGLAND...THERE ARE INDICATIONS THAT POINT TOWARD
NORTHERN CONNECTICUT...WESTERN RHODE ISLAND AND HAMPDEN AND SOUTHERN
WORCESTER COUNTIES IN MASSACHUSETTS AS MOST PRONE TO STRONG OR
SEVERE STORMS BETWEEN 4 AND 8 PM.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVIATION MAY BE REQUIRED AROUND OR SOON
AFTER 2 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

THOMPSON
Special weather statement, Aug 2, 12:45 PM EST, 2 hours 30 minutes before
MAZ002-003-021830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
145 PM EDT FRI AUG 2 2002

AT 144 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH SMALL HAIL IN FRANKLIN COUNTY OVER COLRAIN...OR
ABOUT 7 MILES NORTHWEST OF GREENFIELD...MOVING EAST AT 45 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL AND VERY HEAVY RAIN WILL BE NEAR

  GREENFIELD AROUND 150 PM
  GILL AND DEERFIELD AROUND 155 PM
  MONTAGUE AROUND 200 PM
  WENDELL AND ERVING AROUND 205 PM
  NEW SALEM AROUND 210 PM

DUNHAM
Special weather statement, Aug 2, 1:38 PM EST, 1 hour 37 minutes before
CTZ002-MAZ004-005-009-011-012-021915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
238 PM EDT FRI AUG 2 2002

AT 234 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH AND SMALL HAIL ACROSS NORTH CENTRAL AND WESTERN
MASSACHUSETTS.  THIS LINE WAS MOVING SOUTHEAST AT 35 MPH.

THE THUNDERSTORMS WILL BE NEAR...
  WESTMINSTER...HUNTINGTON...HUBBARDSTON AND FITCHBURG AROUND 245 PM
  TOWNSEND...TOLLAND...OAKHAM AND NEW BRAINTREE AROUND 250 PM
  RUSSELL AND PRINCETON AROUND 255 PM

BELK
Special weather statement, Aug 2, 2:10 PM EST, 1 hour 5 minutes before
CTZ003-004-MAZ004-005-013-NHZ012-RIZ001>003-021945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
310 PM EDT FRI AUG 2 2002

AT 303 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH AND SMALL HAIL FROM HILLSBOROUGH COUNTY NEW HAMPSHIRE...
THROUGH CENTRAL MASSACHUSETTS INTO NORTHERN CONNECTICUT.

THE THUNDERSTORMS WILL BE NEAR...
  HOLLIS...AMHERST...PEPPERELL AND HARVARD AROUND 315 PM
  MARLBOROUGH...HUDSON...POMFRET AND ELLINGTON AROUND 320 PM
  WILLINGTON AND THOMPSON AROUND 325 PM

SEEK SAFE SHELTER INSIDE A STURDY BUILDING IF THREATENING WEATHER
APPROACHES.

BELK
Special weather statement, Aug 2, 2:37 PM EST, 38 minutes before
MAZ006-007-013>020-RIZ001>007-022030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
337 PM EDT FRI AUG 2 2002

AT 333 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH AND SMALL HAIL.  THIS LINE EXTENDED FROM MANCHESTER TO 3
MILES SOUTHEAST OF FRAMINGHAM TO 7 MILES NORTHEAST OF PUTNAM TO 9
MILES NORTHEAST OF TORRINGTON...MOVING SOUTHEAST AT 30 MPH.  THE
THUNDERSTORMS ARE EXPECTED TO DIMINISH SLIGHTLY IN INTENSITY AS THEY
APPROACH THE COAST.

THE THUNDERSTORMS WILL BE NEAR...
  MILLIS...MEDWAY...MEDFIELD AND BELLINGHAM AROUND 345 PM
  WOONSOCKET...NORTH SMITHFIELD...GLOCESTER AND WELLESLEY AROUND 350
  PM
  SMITHFIELD AND FOSTER AROUND 355 PM

BELK

The radar

The Boston radar (KBOX), 33 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Providence

When
August 2, 3:15 PM EST
Where
Providence County, Smithfield
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.900, -71.533

Lightning, Providence

When
August 2, 3:15 PM EST
Where
Providence County, Cranston
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2002Every state in 2002This day in weather historyWarnings in Rhode Island, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312941, 5312942.